Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Electronic Research Announcements
Electronic Research Announcements
ISSN 1079-6762

 

On approximation of locally compact groups by finite algebraic systems


Authors: L. Yu. Glebsky and E. I. Gordon
Journal: Electron. Res. Announc. Amer. Math. Soc. 10 (2004), 21-28
MSC (2000): Primary 26E35, 03H05; Secondary 28E05, 42A38
Published electronically: March 30, 2004
MathSciNet review: 2048428
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We discuss the approximability of locally compact groups by finite semigroups and finite quasigroups (latin squares). We show that if a locally compact group $G$ is approximable by finite semigroups, then it is approximable by finite groups, and thus many important groups are not approximable by finite semigroups. This result implies, in particular, the impossibility to simulate the field of reals in computers by finite associative rings. We show that a locally compact group is approximable by finite quasigroups iff it is unimodular.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (2000): 26E35, 03H05, 28E05, 42A38

Retrieve articles in all journals with MSC (2000): 26E35, 03H05, 28E05, 42A38


Additional Information

L. Yu. Glebsky
Affiliation: IICO-UASLP, Av. Karakorum 1470, Lomas 4ta Session, SanLuis Potosi SLP 78210, Mexico
Email: glebsky@cactus.iico.uaslp.mx

E. I. Gordon
Affiliation: Department of Mathematics and Computer Science, Eastern Illinois University, 600 Lincoln Avenue, Charleston, IL 61920-3099
Email: cfyig@eiu.edu

DOI: http://dx.doi.org/10.1090/S1079-6762-04-00126-X
PII: S 1079-6762(04)00126-X
Keywords: Approximation, group, quasigroup
Received by editor(s): June 16, 2003
Published electronically: March 30, 2004
Additional Notes: The first author was supported in part by CONACyT-NSF Grant #E120.0546 y PROMEP, PTC-62; the second author was supported in part by NSF Grant DMS-9970009
Communicated by: Efim Zelmanov
Article copyright: © Copyright 2004 American Mathematical Society